Alert archive / Oregon / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 7, NWS Pendleton, OR

August 5, 2021Umatilla County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Aug 5, 2021, 3:43 PM PDT for Umatilla County, Oregon. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2021, 3:43 PM PDT (22:43 UTC)
Expired
Aug 5, 2021, 4:45 PM PDT
In force
62 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

County Umatilla County, OR

The radar

The Pendleton radar (KPDT), 54 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.7 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-488 J/kg
Mixed-layer LCL
3177 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WUUS56 KPDT 052243
SVRPDT
ORC059-052345-
/O.NEW.KPDT.SV.W.0007.210805T2243Z-210805T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
343 PM PDT Thu Aug 5 2021

The National Weather Service in Pendleton Oregon has issued a

* Severe Thunderstorm Warning for...
  Southwestern Umatilla County in northeastern Oregon...

* Until 445 PM PDT.

* At 342 PM PDT, a severe thunderstorm was located near Ukiah, or 27
  miles southeast of Heppner, moving north at 5 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Ukiah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4509 11915 4534 11915 4543 11912 4535 11878
      4505 11897
TIME...MOT...LOC 2242Z 196DEG 6KT 4515 11907 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

LN
1 follow-up statement
721 
WWUS56 KPDT 052337
SVSPDT

Severe Weather Statement
National Weather Service Pendleton OR
437 PM PDT Thu Aug 5 2021

ORC059-052346-
/O.EXP.KPDT.SV.W.0007.000000T0000Z-210805T2345Z/
Umatilla OR-
437 PM PDT Thu Aug 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN UMATILLA COUNTY
WILL EXPIRE AT 445 PM PDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4509 11915 4534 11915 4543 11912 4535 11878
      4505 11897
TIME...MOT...LOC 2336Z 196DEG 6KT 4523 11904 

$$

LN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:43 PM PDT, 2 hours earlier.

Area forecast discussion, Aug 5, 1:43 PM PDT, 2 hours before
Area Forecast Discussion
National Weather Service Pendleton OR
143 PM PDT Thu Aug 5 2021

.SHORT TERM...Today through Saturday...
The main impacts in the near term are centered on thunderstorms,
some of which may be severe, and breezy to windy conditions
following the passage of today's storm system.

Visible satellite and model analyses depict a compact but strong
shortwave trough centered near the southern Oregon/northern
California border region. This is highly visible both in the
convective presentation as well as dispersion of smoke from large
fires over northern California. In fact, the deep plume of smoke
emanating from the Dixie Fire may be acting to slightly suppress
thunderstorm development as of this writing. However, with time
and increased forcing, this is likely to change. This shortwave
feature will gradually move eastward over the next 12 to 24
hours, bringing a good chance of showers and storms to much of
southern, central and eastern Oregon, eastern Washington and
Idaho. While instability is modest at best, the impressive forcing
and wind shear do appear favorable for at least a low threat of a
severe thunderstorm or two this afternoon into this evening.
Recent hi- res CAMs and their ensembles reveal rather high
confidence in the convective evolution through the remainder of
the day. Storms are likely to fire first in the area immediately
behind morning shower and thunderstorm activity across the
mountainous terrain of northeast Oregon. Additional activity
appears probable with southward extent into central and southern
Oregon later this afternoon. Activity will all shift north and
east with slower storm motions nearer the center of the upper
disturbance and faster motions across northeast Oregon. Despite
modest instability, there remains a threat of strong to severe
storms, especially given potential for merging storm outflows
within a well mixed boundary layer. Wind gusts of 30 to 40 mph
should be expected with any storm, along with frequent lightning,
small hail, and perhaps locally heavy rains. The strongest storms
could product wind gusts of 60 mph or stronger and hail to quarter
size with hail being the secondary threat. With abundant
lightning, new fire starts remain a concern and the Red Flag
Warning will remain in place through 11 pm tonight.

In the wake of the storms later this afternoon into tonight, a
strong onshore push behind a passing front will usher in breezy to
windy conditions through the Cascade gaps. Wind advisories have
been hoisted for the Kittitas Valley and eastern Columbia Gorge.
This looks to be well on track with latest hi-res ensembles, which
show wind gusts 40 to 50 mph in the windier gorge and Kittitas
Valley regions. Have nudged winds up just a bit in these areas to
account for such changes.

Friday and Saturday will feature very similar weather conditions.
Upper flow will become more northwesterly with influxes of cooler
air owing to the continued marine push. This will keep the
Cascade gaps and adjacent areas breezy to windy, especially during
the afternoon hours. In fact, a look at the ECMWF Extreme
Forecast Index highlights these areas quite well with values of
0.8 to 0.9, denoting the possibility of unusually strong winds in
parts of the gorge, the Kittitas Valley, and adjacent areas of the
Columbia Basin. Additional wind advisories may be needed in
future forecasts, but confidence at this time is to low to warrant
issuance. Temperatures will generally come in near or just below
seasonal normals in the 80s to around 90s in the lower elevations.
This will be welcomed after the recent hot spell we had earlier
this week.

.LONG TERM...Sunday through Thursday...
Main impacts in the long term look to be a robust trough passing
just to our north Sunday, followed by a return to heat with a
building high pressure ridge for the rest of the week. Ensembles
continue to bring the axis of a trough currently deepening over
the Gulf of Alaska further and further south. Thus far not a
strong signal from QPF ensembles for precip outside of the WA
Cascades and far eastern mountains of OR and SE WA. EPS seems to
be a bit more bullish on precip than the GEFS. Should the center
of this system pass over the northern periphery of the forecast
area, could see a slight chance of thunderstorms over Wallowa and
Union Counties Sunday morning, however drier air from the more NW
shift in winds aloft could be an inhibiting factor.

Beyond Sunday, ensembles in pretty good agreement on building a
high pressure ridge over the PacNW. We should see a return to hot
temperatures by the middle of next week as a result, with many
areas in the lower Basin down into central OR flirting with triple
digits once again. Low winds and lack of storm chances may help
with fire fighting efforts late Sunday into Tuesday, however RHs
look to drop back down into the teens during the day next week,
making for elevated new fire ignition risks even in the absence of
breezy winds. 74

&&

.FIRE WEATHER...
Widely scattered thunderstorms are beginning to develop in
association with a strong upper level storm system moving across
southern Oregon and northern California. Expect activity to
continue to develop and increase in coverage through the evening,
especially across parts of northeastern Oregon and southeast
Washington. This is where LALs of 3 to 4 will be prevalent with a
risk of abundant lightning with any storms that occur. In
addition, there remains a potential for strong gusty winds of 30
to 50 mph with any stronger storm that develops, along with small
hail. There will also be the potential for a severe thunderstorm
or two, which could produce winds in excess of 60 mph and hail up
to quarter size, though any severe storm will be isolated.
Activity will gradually diminish in intensity and coverage tonight
becoming more showery in nature toward early Friday morning. A
Red Flag Warning remains in effect through 11 pm tonight for the
continued risk of storms with abundant lightning. In the wake of
the storms, breezy to windy west winds are expected, which could
act to spread any existing fires or new fires that start as a
result of thunderstorms. Breezy to locally windy conditions
persist, especially through the Cascade gaps, Friday through
Sunday.

&&

.AVIATION...18z TAFs...Expecting VFR conditions today, with
primary impacts being continued elevated smoke layer and possible
ts activity this afternoon. Vsbys look better this morning, with
only hz in the horizon, but ts look to develop over central OR and
the Blues this afternoon. Bulk of activity expected to remain east
of all sites, however a stray isolated storm over a site cannot be
ruled out. Winds will increase this afternoon out of the W/NW as
a system passes overhead, with many sites seeing gusts as high as
30 kts. Will remain breezy heading into the evening, with any storm
activity subsiding by nightfall. 74

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  61  84  58  87 /  40   0   0   0
ALW  64  86  62  88 /  40   0   0   0
PSC  67  88  65  89 /  30   0   0   0
YKM  63  86  59  86 /  10   0   0   0
HRI  65  87  63  90 /  30   0   0   0
ELN  64  79  58  80 /  10  10   0  10
RDM  50  82  52  88 /  20   0   0   0
LGD  58  81  55  87 /  60   0   0   0
GCD  55  84  55  92 /  50   0   0   0
DLS  67  82  64  86 /  10  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory until 11 PM PDT this evening for ORZ041.

     Red Flag Warning until 11 PM PDT this evening for ORZ611-640>645.

WA...Wind Advisory until 11 PM PDT this evening for WAZ024-026.

     Red Flag Warning until 11 PM PDT this evening for WAZ641-643-645.

&&

SHORT TERM...79
LONG TERM....74
AVIATION...74

In the hours before

Special weather statement, Aug 5, 2:00 PM PDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Pendleton OR
200 PM PDT Thu Aug 5 2021

ORZ049-502-503-052145-
Grande Ronde Valley OR-Southern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
200 PM PDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of southeastern
Umatilla, southwestern Union and northeastern Grant Counties through
245 PM PDT...

At 158 PM PDT, Doppler radar was tracking a couple of strong
thunderstorms 9 miles south of Starkey, or 25 miles southwest of La
Grande, moving north at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail, as well as
         frequent cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Grande, Meacham, Island City, Imbler, Summerville, Granite, Lehman
Hot Springs, Kamela, Hilgard, Starkey and southern Umatilla
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4473 11841 4476 11875 4547 11864 4548 11861
      4544 11858 4552 11857 4551 11863 4553 11863
      4551 11792
TIME...MOT...LOC 2058Z 185DEG 29KT 4508 11845

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MA
Special weather statement, Aug 5, 2:45 PM PDT, 58 minutes before
Special Weather Statement
National Weather Service Pendleton OR
245 PM PDT Thu Aug 5 2021

ORZ049-502-503-507-052230-
Grande Ronde Valley OR-
Foothills of the Northern Blue Mountains of Oregon OR-
Southern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
245 PM PDT Thu Aug 5 2021

...Strong thunderstorms will impact portions of southeastern Umatilla
and southwestern Union Counties through 330 PM PDT...

At 244 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from near Starkey to near Lehman Hot Springs
to 10 miles southeast of Ukiah. Movement was north at 25 to 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail, along with
         frequent cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Grande, Meacham, Lehman Hot Springs, Kamela, Hilgard, Umatilla
Reservation and Starkey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4568 11814 4560 11872 4535 11893 4496 11884
      4498 11849 4523 11802
TIME...MOT...LOC 2144Z 169DEG 20KT 4529 11842 4522 11864 4507 11875

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MA
Local storm report, Aug 5, 3:24 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
324 PM PDT THU AUG 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             8 SE PILOT ROCK         45.40N 118.73W
08/05/2021  E0.50 INCH       UMATILLA           OR   TRAINED SPOTTER

&&

VP
Special weather statement, Aug 5, 3:25 PM PDT, 18 minutes before
Special Weather Statement
National Weather Service Pendleton OR
325 PM PDT Thu Aug 5 2021

ORZ049-502-052300-
Grande Ronde Valley OR-Northern Blue Mountains of Oregon OR-
325 PM PDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of north central Union
and northwestern Wallowa Counties through 400 PM PDT...

At 324 PM PDT, Doppler radar was tracking a strong thunderstorm near
Elgin, or 16 miles north of La Grande, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail, along with
         frequent cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elgin, Summerville and Spout Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4547 11794 4550 11818 4593 11803 4590 11753
TIME...MOT...LOC 2224Z 207DEG 24KT 4556 11800

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MA
Local storm report, Aug 5, 3:29 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
329 PM PDT THU AUG 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     10 SE UKIAH             45.03N 118.79W
08/05/2021                   UMATILLA           OR   PUBLIC

            100 FOOT TREE SNAPPED IN HALF DUE TO HIGH WINDS. 2.09
            INCHES OF RAIN WITH STORM.

&&

VP
Special weather statement, Aug 5, 3:31 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service Pendleton OR
331 PM PDT Thu Aug 5 2021

ORZ502-503-507-052315-
Foothills of the Northern Blue Mountains of Oregon OR-
Southern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
331 PM PDT Thu Aug 5 2021

...Strong thunderstorms will impact portions of central Umatilla and
west central Union Counties through 415 PM PDT...

At 330 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Umatilla Reservation to
near Ukiah. Movement was north at 20 mph. These storms have a
history of producing hail to the size of pennies and strong wind
gusts.

HAZARD...Wind gusts up to 40 to 50 mph and penny size hail, frequent
         lightning, and heavy rainfall .

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pendleton, Adams, Ukiah, Rieth, Cayuse, Umatilla Reservation and
Mission.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4584 11854 4568 11895 4536 11913 4513 11913
      4500 11914 4509 11886 4520 11859 4549 11845
TIME...MOT...LOC 2230Z 178DEG 17KT 4547 11869 4512 11899

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MA

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:53 AM PDTWind AdvisoryPDTGilliam, Sherman, Wasco19 hr
Aug 5, 2:00 PM PDTSpecial Weather StatementPDTUnion45 min
Aug 5, 2:45 PM PDTSpecial Weather StatementPDTUmatilla45 min
Aug 5, 3:25 PM PDTSpecial Weather StatementPDTUnion35 min
Aug 5, 3:31 PM PDTSpecial Weather StatementPDTUmatilla44 min
Aug 5, 4:49 PM PDTSpecial Weather StatementPDTJefferson41 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.